Nebraska, 2013

Hail and Damaging Winds in Nebraska, August 30, 2013

August 30, 2013 · NWS CYS · 5 events in 3 counties and zones

Late afternoon thunderstorms produced strong winds and large hail across portions of the western Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late afternoon thunderstorms produced strong winds and large hail across portions of the western Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 30, 2:04 PM MST, 18 minutes earlier.

Area forecast discussion, Aug 30, 2:04 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
304 PM MDT FRI AUG 30 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM MDT FRI AUG 30 2013

BROKEN RECORD CONTINUES. FORECAST CHALLENGES DEAL WITH
TEMPERATURES AND LOCATION/TIMING OF CONVECTION IN THE SHORT TERM.

CURRENTLY...WATER VAPOR IMAGERY SHOWING SLIGHTLY HIGHER MOISTURE
PLUME OVER WYOMING INTO THE PANHANDLE EARLY THIS AFTERNOON OVER
YESTERDAY. STILL LOOKING AT UPPER 50 DEWPOINTS IN THE
PANHANDLE...57 AT SIDNEY...60 AT ALLIANCE AND 62 AT CHADRON AT 1
PM. LATEST RADAR IMAGERY SHOWING CONVECTION FORMING OVER SOUTHERN
ALBANY COUNTY AND ACROSS THE NORTHERN LARAMIE RANGE.

FOR THIS AFTERNOON...HRRR COMPOSITE REFLECTIVITY FORECAST LOOKING
PRETTY GOOD SO FAR...TIMING THE THUNDERSTORM INTO CHEYENNE ALMOST
TO THE EXACT TIME. ITS FORECAST SHOWS THE SOUTHERN AND NORTHERN
PANHANDLE FILLING IN WITH CONVECTION AROUND 22Z AND PERSISTING
THROUGH 01Z. LATEST MESOANALYSIS SHOWING CAPE VALUES OVER THE
NORTHERN PANHANDLE AROUND 3000 J/KG IN AN UNCAPPED LOW LEVEL...WITH
500 TO 800 J/KG BACK HERE NEAR CHEYENNE. COULD BE SEEING A SEVERE
THUNDERSTORM WATCH HERE SHORTLY AS WE HAVE NOT HIT PEAK HEATING
YET AND WE SHOULD CONTINUE TO DESTABILIZE.

A LITTLE LESS ACTIVITY SATURDAY AS MOISTURE GETS SHUNTED SOUTH
INTO COLORADO...BUT STILL COULD SEE SOME AFTERNOON SHOWERS AND
THUNDERSTORMS ACROSS OUR SOUTHERN ZONES AS A FRONTAL BOUNDARY LAYS
UP AGAINST THE EAST SLOPES OF THE LARAMIE RANGE. COOLER
TEMPERATURES EXPECTED AS THIS HAPPENS. BY SUNDAY...WE ARE
LOOKING AT 700MB TEMPERATURES FALLING FROM +8 TO +10C.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 300 PM MDT FRI AUG 30 2013

PERSISTENT UPPER LEVEL HIGH WILL CONTINUE TO IMPACT THE WEATHER IN
THE FORECAST AREA THROUGH NEXT WEEK. 12Z MODELS IN AGREEMENT WITH
THE GENERAL PATTERN...SHOWING THE UPPER LEVEL HIGH NEAR THE FOUR
CORNERS REGION DRIFTING BACK EAST INTO THE CENTRAL ROCKIES. VERY
WARM TEMPERATURES WILL CONTINUE THROUGH THE FORECAST PERIOD WITH
HIGHS INCREASING BACK INTO THE MID 80S TO MID 90 BY TUESDAY. IF
ANYTHING...MODELS ARE TRENDING A LITTLE FURTHER NORTH WITH THE
CENTER OF THE UPPER LEVEL HIGH BY THE MIDDLE OF NEXT WEEK. THIS
WILL RESULT IN WARMER TEMPERATURES AND ALSO MORE MIDLEVEL
SUBSIDENCE...WHICH IS INDICATED BY MODEL SOUNDING ACROSS THE HIGH
PLANES. WITH WARMER AND DRIER CONDITIONS ALOFT...BELIEVE
CONVECTION WILL BE VERY ISOLATED AND MAINLY LOCATED IN THE
MOUNTAINS AND HIGH VALLEYS. THE BEST CHANCE FOR AFTERNOON SHOWERS
AND TSTORMS ACROSS THE HIGH PLAINS APPEARS TO BE TUESDAY AS A WEAK
DISTURBANCE ALOFT MOVES OVER SOUTHEAST WYOMING AND NORTHERN
COLORADO.

FURTHER OUT...EXTENDED MODELS HINTING AT THE FIRST LATE SUMMER
COLD FRONT PUSHING ACROSS THE PACIFIC NORTHWEST AND INTO WYOMING
BY THE END OF THE WEEK AND INTO THE NEXT WEEKEND...AS THE STRONG
UPPER LEVEL HIGH FINALLY DISSIPATES. THE ECMWF IS A FULL 36 HOURS
LATER WITH THE ARRIVAL OF THIS FRONT COMPARED TO THE GFS
HOWEVER...SO WILL NOT LOWER MAX AND MIN TEMPERATURES QUITE YET
LATE NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 100 PM MDT FRI AUG 30 2013

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND INTENSIFY
AS THEY PUSH EAST THIS AFTERNOON AND THIS EVENING. SEVERE
THUNDERSTORMS ARE POSSIBLE EAST OF INTERSTATE 25 INCLUDING ALL OF
THE WESTERN NEBRASKA TERMINALS WITH STRONG GUSTY WINDS UP TO 50
KNOTS...VERY HEAVY RAINFALL...AND HAIL POSSIBLE. THIS ACTIVITY
WILL LIKELY LINGER WELL INTO THIS EVENING UNTIL 04Z ACROSS THE
HIGH PLAINS. CONDITIONS WILL GRADUALLY IMPROVE FROM WEST TO EAST
AROUND MIDNIGHT. BRIEF IFR CONDITIONS ARE EXPECTED WITH THESE
HEAVY SHOWERS AND TSTORMS...OTHERWISE VFR CONDITIONS WILL PREVAIL.

&&

.FIRE WEATHER...
ISSUED AT 300 PM MDT FRI AUG 30 2013

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY ACROSS ALBANY
COUNTY...THE LARAMIE RANGE AND OUT IN THE PANHANDLE. THIS
CONVECTION SHOULD END SHORTLY AFTER SUNSET. EXPECT A REPEAT
SATURDAY AFTERNOON WITH MAINLY SHOWERS AND THUNDERSTORMS ALONG
THE INTERSTATE 80 CORRIDOR FROM LODEGPOLE NEBRASKA TO ARLINGTON.
AFTERNOON HUMIDITIES EXPECTED TO FALL INTO THE MID AND UPPER TEENS
THROUGH THE WEEKEND WITH FAIR RECOVERIES OVERNIGHT. DRY DAYS ARE
FORECAST FOR SUNDAY THROUGH MONDAY OUTSIDE THE MOUNTAINS. MORE
WIDESPREAD WETTING RAINS TUESDAY AS MONSOONAL MOISTURE RETURNS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...CLAYCOMB
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Aug 30, 12:41 PM MST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
141 PM MDT FRI AUG 30 2013

NEZ002-003-019>021-054-055-095-096-WYZ102-108-117>119-311945-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
141 PM MDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
WITH EXTREMELY WARM TEMPERATURES AND HIGH LOW LEVEL
HUMIDITY...ESPECIALLY IN THE PANHANDLE...A FEW OF THESE STORMS
COULD BECOME SEVERE. HAIL TO THE SIZE OF QUARTERS...70 MPH
DOWNBURST WINDS AND HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
MAINLY ON SATURDAY.  SEVERE STORMS ARE NOT EXPECTED ALTHOUGH WIND
GUSTS TO 50 MPH WILL BE POSSIBLE WITH SOME STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS ALONG AND EAST OF A
LINE FROM LUSK TO CHEYENNE AFTER 3 PM AND THEN SHIFT EAST INTO THE
PANHANDLE ALONG AND EAST OF A LINE FROM MONTROSE TO SCOTTSBLUFF TO
KIMBAL AFTER 4 PM. THESE SEVERE STORMS COULD LAST THROUGH SUNSET.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ101-103>107-109>116-311945-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-
141 PM MDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY THIS
EVENING.  SEVERE STORMS ARE NOT EXPECTED BUT SMALL HAIL AND GUSTY
WINDS MAY BE POSSIBLE WITH A FEW STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Aug 30, 2:22 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
322 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             7 W BUSHNELL            41.23N 104.02W
08/30/2013  E1.00 INCH       KIMBALL            NE   LAW ENFORCEMENT

            ESTIMATED 75 MPH WINDS AS WELL.

&&

GCLAYCOM

The radar

The Cheyenne radar (KCYS), 65 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Kimball

When
August 30, 2:22 PM MST to 2:25 PM MST
Where
Kimball County, 7 mi W of Bushnell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.230, -104.035

Quarter size hail was reported west of Bushnell.

Thunderstorm Wind, Kimball

When
August 30, 2:22 PM MST to 2:25 PM MST
Where
Kimball County, 7 mi W of Bushnell
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.230, -104.035

Estimated wind gusts of 75 mph were reported west of Bushnell.

Hail, Scotts Bluff

When
August 30, 3:25 PM MST to 3:30 PM MST
Where
Scotts Bluff County, 9 mi S of Mitchell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.820, -103.800

Half dollar to ping pong ball size hail was reported south of Mitchell.

Hail, Scotts Bluff

When
August 30, 3:45 PM MST to 3:50 PM MST
Where
Scotts Bluff County, 5 mi NW of Scottsbluff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.921, -103.719

Quarter size hail was reported northwest of Scottsbluff.

Thunderstorm Wind, Dawes

When
August 30, 4:00 PM MST
Where
Dawes County, 9 mi SE of Chadron
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.738, -102.874

An estimated wind gust of 60 mph was reported southeast of Chadron.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466785, 466787, 466789, 466795, 466798.